Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Character sums and congruences with $n!$


Authors: Moubariz Z. Garaev, Florian Luca and Igor E. Shparlinski
Journal: Trans. Amer. Math. Soc. 356 (2004), 5089-5102
MSC (2000): Primary 11A07, 11B65, 11L40
Published electronically: June 29, 2004
MathSciNet review: 2084412
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We estimate character sums with $n!$, on average, and individually. These bounds are used to derive new results about various congruences modulo a prime $p$ and obtain new information about the spacings between quadratic nonresidues modulo $p$. In particular, we show that there exists a positive integer $n\ll p^{1/2+\varepsilon}$ such that $n!$ is a primitive root modulo $p$. We also show that every nonzero congruence class $a \not \equiv 0 \pmod p$can be represented as a product of 7 factorials, $a \equiv n_1! \ldots n_7! \pmod p$, where $\max \{n_i \vert i=1,\ldots, 7\}=O(p^{11/12+\varepsilon})$, and we find the asymptotic formula for the number of such representations. Finally, we show that products of 4 factorials $n_1!n_2!n_3!n_4!,$ with $\max\{n_1, n_2, n_3, n_4\}=O(p^{6/7+\varepsilon})$ represent ``almost all'' residue classes modulo p, and that products of 3 factorials $n_1!n_2!n_3!$ with $\max\{n_1, n_2, n_3\}=O(p^{5/6+\varepsilon})$ are uniformly distributed modulo $p$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11A07, 11B65, 11L40

Retrieve articles in all journals with MSC (2000): 11A07, 11B65, 11L40


Additional Information

Moubariz Z. Garaev
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, C.P. 58180, Morelia, Michoacán, México
Email: garaev@matmor.unam.mx

Florian Luca
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, C.P. 58180, Morelia, Michoacán, México
Email: fluca@matmor.unam.mx

Igor E. Shparlinski
Affiliation: Department of Computing, Macquarie University, Sydney, New South Wales 2109, Australia
Email: igor@ics.mq.edu.au

DOI: http://dx.doi.org/10.1090/S0002-9947-04-03612-8
PII: S 0002-9947(04)03612-8
Received by editor(s): September 29, 2003
Published electronically: June 29, 2004
Article copyright: © Copyright 2004 American Mathematical Society